Alert archive / Wyoming / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Aug 29, 2023, 2:16 PM MDT for 7 counties in Wyoming. It took effect at Aug 30, 2023, 12:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 2:16 PM MDT (20:16 UTC)
- In effect from
- Aug 30, 2023, 12:00 PM MDT
- Expired
- Aug 31, 2023, 8:00 PM MDT
- In force
- 32 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 48 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS85 KRIW 292016 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 216 PM MDT Tue Aug 29 2023 WYZ275-282-283-289-301300- /O.UPG.KRIW.FW.A.0002.230830T1800Z-230831T0200Z/ /O.NEW.KRIW.FW.W.0002.230830T1800Z-230831T0200Z/ North Big Horn Basin/Worland BLM-South Big Horn Basin/Worland BLM- Upper Wind River Basin/Wind River Basin- Granite/Green/Ferris/Rattlesnake Mountains- 216 PM MDT Tue Aug 29 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon to 8 PM MDT Wednesday. the Fire Weather Watch is no longer in effect. * AFFECTED AREA: In Central WY Fire Zones...283...289. In North Central WY Fire Zones...275...282. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In North Central WY...Big Horn...Hot Springs...Park...Washakie. In Southwest WY...Sweetwater. * IMPACTS: Strong west to southwest wind, low humidity, and above normal temperatures will create erratic fire behavior with existing fires or any new starts. * WIND: West 20 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 10 to 15 percent. * TEMPERATURES: Highs in the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
4 follow-up statements
941 WWUS85 KRIW 300913 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 313 AM MDT Wed Aug 30 2023 WYZ275-282-283-289-310200- /O.CON.KRIW.FW.W.0002.230830T1800Z-230831T0200Z/ North Big Horn Basin/Worland BLM-South Big Horn Basin/Worland BLM- Upper Wind River Basin/Wind River Basin- Granite/Green/Ferris/Rattlesnake Mountains- 313 AM MDT Wed Aug 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * AFFECTED AREA: In Central WY Fire Zones...283...289. In North Central WY Fire Zones...275...282. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In North Central WY...Big Horn...Hot Springs...Park...Washakie. In Southwest WY...Sweetwater. * IMPACTS: Strong west to southwest wind, low humidity, and above normal temperatures will create erratic fire behavior with existing fires or any new starts. * WIND: West 20 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: Highs in the 80s to lower 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity... and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
356 WWUS85 KRIW 302049 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 249 PM MDT Wed Aug 30 2023 WYZ289-311400- /O.EXT.KRIW.FW.W.0002.000000T0000Z-230901T0200Z/ Granite/Green/Ferris/Rattlesnake Mountains- 249 PM MDT Wed Aug 30 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THURSDAY... * AFFECTED AREA: In Central WY...Fire Weather Zone 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * IMPACTS: Strong west to southwest wind, low humidity, and above normal temperatures will create erratic fire behavior with existing fires or any new starts. * WIND: West 15 to 25 mph with gusts up to 40 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: Highs in the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity... and warm temperatures can contribute to extreme fire behavior. && $$ WYZ275-282-283-310200- /O.CON.KRIW.FW.W.0002.000000T0000Z-230831T0200Z/ North Big Horn Basin/Worland BLM-South Big Horn Basin/Worland BLM- Upper Wind River Basin/Wind River Basin- 249 PM MDT Wed Aug 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * AFFECTED AREA: In Central WY Fire Zone....283. In North Central WY Fire Zones...275...282. * COUNTIES AFFECTED: In Central WY...Fremont. In North Central WY...Big Horn...Hot Springs...Park...Washakie. * IMPACTS: Strong west to southwest wind, low humidity, and above normal temperatures will create erratic fire behavior with existing fires or any new starts. * WIND: West 20 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: Highs in the 80s to lower 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity... and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
273 WWUS85 KRIW 310903 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 303 AM MDT Thu Aug 31 2023 WYZ289-010200- /O.CON.KRIW.FW.W.0002.000000T0000Z-230901T0200Z/ Granite/Green/Ferris/Rattlesnake Mountains- 303 AM MDT Thu Aug 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * AFFECTED AREA: In Central WY...Fire Weather Zone 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * IMPACTS: Strong west to southwest wind, low humidity, and above normal temperatures will create erratic fire behavior with existing fires or any new starts. * WIND: West 15 to 25 mph with gusts up to 40 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: Highs in the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity... and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
320 WWUS85 KRIW 010156 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 756 PM MDT Thu Aug 31 2023 WYZ289-010300- /O.EXP.KRIW.FW.W.0002.000000T0000Z-230901T0200Z/ Granite/Green/Ferris/Rattlesnake Mountains- 756 PM MDT Thu Aug 31 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Wind speeds across the Green and Rattlesnake Mountains have decreased and relative humidities will climb above critical thresholds following sunset. Therefore, the Red Flag Warning will be allowed to expire at 8 PM. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 29, 2:04 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 29, 2:04 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Riverton WY 204 PM MDT Tue Aug 29 2023 .DISCUSSION...(This evening through Tuesday) Issued at 201 PM MDT Tue Aug 29 2023 Dry and sunny conditions are expected through the afternoon as a brief ridge axis passes through. Temperatures will peak warmer than yesterday, around five degrees above normal for most locations. By 00z the ridge will begin to be pushed out as a negatively tilted trough across the northwest extends toward Wyoming. This may bring a few showers to western Wyoming this evening, most likely across the Tetons and Yellowstone NP. The bigger impact from this trough will be fire weather conditions tomorrow. As it continues to pull northeastward through Wednesday, Wyoming will find itself between this feature and higher pressure to our south. This will create elevated to critical fire weather conditions across the area as a dry cold front pushes east and winds respond to a tightened pressure gradient. This will be supported by convergence aloft as a jet streak arrives, leading to strong downsloping wind potential off of the mountains. Given the dry airmass moving in with this, as well as widespread wind gusts of 30 to 40+ mph, we will likely upgrade to a Red Flag Warning for zones with critical fuels. Wind will begin to subside by sunset Wednesday, though poor humidity recovery may keep fire weather conditions elevated through the night. Thursday could be a repeat of Wednesday given the continued dry westerly flow. Minimum humidity will certainly be there, with values dropping to around or below 15 percent across a large portion of the area. Wind is the bigger question. Much of the area is again likely to see gusts of 25 mph, but the zones with the critical fuels (namely the Bighorn and Wind River basins) may not. We'll continue to watch for the potential for higher wind in those spots, but will keep them out of any fire highlights for now. Confidence is increasing on a somewhat wetter scenario beginning Friday. Guidance is showing a strong low pressure system dropping south across the West Coast. This solution would bring a surge of monsoonal moisture to the area within stronger southwest flow, returning wetter conditions Friday into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1108 AM MDT Tue Aug 29 2023 The next 24 hours will feature clear skies and VFR conditions. A gusty wind will develop this afternoon across the area, with all terminals impacted. Gusts will average 15-25 knots. The wind will decrease this evening for most terminals. Stronger wind is expected for Wednesday. A weak weather system will bring some isolated showers to KJAC and the surrounding area this evening from 03-05Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 201 PM MDT Tue Aug 29 2023 The rest of today will remain mainly dry as ridging continues to traverse the area. However, this will begin to break down tonight as a trough tilts toward Wyoming. A few showers this evening are possible, mainly from the Tetons northward. Any precipitation would move out overnight. Widespread elevated to critical fire weather conditions are then expected tomorrow as a surface pressure gradient and convergence aloft contribute to strong winds. This will be combined with a dry airmass bringing humidity values down below 15 percent for much of central and southern Wyoming. A Red Flag Warning will likely be issued for zones with critical fuels, specifically the Wind River and Bighorn basins. Thursday has the potential to be very similar to Wednesday, though there is uncertainty regarding wind gusts in the aforementioned basins. But elevated to critical fire weather conditions are again probable. Looking ahead, there is the potential for a wetter pattern Friday through the weekend, with areas west of the Divide most favored for precipitation. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for WYZ275-282-283-289. && DISCUSSION...Myers AVIATION...Rowe FIRE WEATHER...Myers
Hazardous weather outlook, Aug 29, 1:18 AM MDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 118 AM MDT Tue Aug 29 2023 WYZ001>020-022>030-301300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 118 AM MDT Tue Aug 29 2023 ...Fire Weather Watch for portions of Central Wyoming Wednesday afternoon... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday..Elevated to critical fire weather likely. Thursday..Elevated fire weather possible. Friday through Monday...A chance of mainly afternoon thunderstorms each day, especially West of the Continental Divide. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
Nearby
Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.